Alert archive / Virginia / Wind Advisories in 2020

Wind Advisory 5, NWS Morristown, TN

January 23, 20205 counties in Virginia

NWS Morristown, TN issued this wind advisory at Jan 23, 2020, 3:34 PM EST for 5 counties in Virginia. It took effect at Jan 24, 2020, 12:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2020, 3:34 PM EST (20:34 UTC)
In effect from
Jan 24, 2020, 12:00 AM EST
Expired
Jan 24, 2020, 4:00 PM EST
In force
16 hr
Issued by
NWS Morristown, TN

Counties City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 123 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS74 KMRX 232034
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
334 PM EST Thu Jan 23 2020

TNZ018-041-043-045-047-072-074-087-240445-
/O.EXT.KMRX.HW.W.0002.200124T0000Z-200124T2100Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
334 PM EST Thu Jan 23 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY...

* WHAT...Southeast winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Some of the higher elevations and foothills of the 
  East Tennessee mountains.

* WHEN...From 7 PM this evening to 4 PM EST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

VAZ002-006-008-240445-
/O.NEW.KMRX.WI.Y.0005.200124T0500Z-200124T2100Z/
Wise-Russell-Washington-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, 
Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
334 PM EST Thu Jan 23 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
FRIDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Some of the higher elevations and foothills of Wise, 
  Russell, and Washington Counties.

* WHEN...From midnight tonight to 4 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
408 
WWUS74 KMRX 240225
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
925 PM EST Thu Jan 23 2020

TNZ018-041-043-045-047-072-074-087-241100-
/O.CON.KMRX.HW.W.0002.000000T0000Z-200124T2100Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
925 PM EST Thu Jan 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Some of the higher elevations and foothills of the 
  East Tennessee mountains.

* WHEN...From 7 PM this evening to 4 PM EST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

VAZ002-006-008-241100-
/O.CON.KMRX.WI.Y.0005.200124T0500Z-200124T2100Z/
Wise-Russell-Washington-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, 
Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
925 PM EST Thu Jan 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Some of the higher elevations and foothills of Wise, 
  Russell, and Washington Counties.

* WHEN...From midnight tonight to 4 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
734 
WWUS74 KMRX 241037 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
537 AM EST Fri Jan 24 2020

TNZ018-041-043-045-047-072-074-087-242100-
/O.CON.KMRX.HW.W.0002.000000T0000Z-200124T2100Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
537 AM EST Fri Jan 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 35 mph with gusts up to 70 mph 
  expected.

* WHERE...Some of the higher elevations and foothills of the 
  East Tennessee mountains.

* WHEN...Through 4 PM EST Today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

VAZ002-006-008-242100-
/O.CON.KMRX.WI.Y.0005.000000T0000Z-200124T2100Z/
Wise-Russell-Washington-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, 
Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
537 AM EST Fri Jan 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Some of the higher elevations and foothills of Wise, 
  Russell, and Washington Counties.

* WHEN...Through 4 PM EST Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD
096 
WWUS74 KMRX 242033
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
333 PM EST Fri Jan 24 2020

TNZ018-041-043-045-047-072-074-087-242145-
/O.EXP.KMRX.HW.W.0002.000000T0000Z-200124T2100Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
333 PM EST Fri Jan 24 2020

...HIGH WIND WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

The strong and gusty winds will continue to subside through this
afternoon and into the evening hours and are currently below
warning criteria. The warning will be allowed to expire at 4 PM.

$$

VAZ002-006-008-242145-
/O.EXP.KMRX.WI.Y.0005.000000T0000Z-200124T2100Z/
Wise-Russell-Washington-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, Pardee, Hansonville, Lebanon, Dye, Castlewood, 
Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
333 PM EST Fri Jan 24 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

The strong and gusty winds will continue to subside through this
afternoon and into the evening hours and are currently below
advisory criteria. The advisory will be allowed to expire at 4 
PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:18 PM EST, 16 minutes earlier.

Area forecast discussion, Jan 23, 3:18 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
318 PM EST Thu Jan 23 2020

.SHORT TERM...(Tonight through Friday)

Upper level water vapor imagery this afternoon shows an impressive
shortwave and positive vorticity maximum diving into KS and OK into
the base of a longwave mid/upper trough. A diffluent 60-90 kt
southwesterly 300 mb jet was in place downstream of this feature
across the TN valley and southern Appalachians causing a low-level
jet to gradually strengthen and advect Gulf moisture into our
region. This moisture and increasing isentropic lift has allowed
light rain to spread into the southern valley and plateau this
afternoon. Dry air lingering in the low-levels and a downsloping SSE
wind is resulting in continued dry conditions across most areas
east of I-75.

Rain will continue to expand in coverage tonight as the mid level
shortwave moves into the mid Mississippi valley and evolves into a
closed H5 low. As this happens, the diffluent 300 mb jet will
strengthen to 100-115 kts across our region with a 50+ kt SSE low-
level jet developing. This will deepen the moisture and isentropic
lift with pops ramping up to likely to categorical across the
plateau and southern valley by 06Z then across most of the region by
09Z. The exception will be along the I-81 corridor from Sevier,
Cocke, and Greene Counties northeastward where downsloping will
create a rain shadow, so kept pops at chance in these areas.
Soundings support snow as the initial precip type in the East TN
mountains above 3500 or 4000 ft before 12Z, so peaks such as Mt.
LeConte could see an inch or two of snow before changing to rain.
Precipitable water values will reach 0.90 to 1.00 inch after 09Z, so
periods of moderate to occasionally heavy rain are possible across
the plateau and southern valley from late tonight through Fri
morning.

The biggest impact remains high winds across the mountains and
foothills of far East TN. Moved up the start time of the High Wind
warning to 00Z and will now continue this headline through 21Z Fri.
Latest forecast soundings from the NAM12 show 40-50 kt winds in the
900-700 mb layer by 00-03Z with 50+ kts after 03Z. The SSE
orientation is perpendicular to the terrain with an inversion below
850 mb. This will produce gusts of 60-70 mph in the peaks and
foothills of the East TN mountains with isolated higher gusts. Also
added a Wind Advisory for the higher elevations of Wise, Russel, and
Washington Counties Virginia from 05Z to 21Z Fri for gusts up to 50
mph. The strongest winds will occur between 09 and 15Z in all areas.

The strong winds in the mountains will gradually subside Fri
afternoon as the cold front crosses the region and shifts the low-
level jet to southwesterly. The widespread rain will shift across
the area from W to E with likely to categorical pops through 16Z
dropping to chance from W to E through the afternoon behind the
front. The closed H5 low will lift into the OH Valley through the
day and become quite wound up, so the frontal passage will be
occluded with only weak CAA. Highs in the low/mid 50's will fall
into the mid 40's by evening. Storm total rainfall from tonight
through Fri will average 0.50 to 1.00 inch on the plateau to 0.25 to
0.75 inches elsewhere, with lesser amounts along the I-81 corridor,
so no flooding is expected.

RG

.LONG TERM...(Friday night through Thursday)

For Friday night through Saturday night, upper trough will move the
Great Lakes into the northeast United States. Plenty of wrap-around
moisture and some low-level instability will produce plenty of cloud
cover and some spotty precipitation. Some light rain and light snow
showers can be anticipated, especially across the higher terrain.
Some very light snow accumulations up to 0.5 to 1 inch possible over
the higher elevations.

For Sunday and Sunday night, a weak system move across the northern
Gulf. Given how far south this short-wave is from the Tennessee
valley and southern Appalachians, most locations will remain dry.

For Monday and Tuesday, weak ridging surface and aloft will produce
dry conditions. Winter cold will remain well north of the area as
temperatures will be near or slight above normal.

For Wednesday and Wednesday night, another storm system will move
across the Gulf coast states. Confidence is low how much of the
precipitation shield will extend into the Tennessee valley and
southern Appalachians.

DH

&&

.AVIATION...
18Z TAF DISCUSSION.

Messy TAF forecast with medium to low confidence. Showers are
beginning to affect CHA, and this will increase this afternoon
through Friday morning with MVFR cigs eventually falling to IFR
this evening through Friday morning before improving. Rain will
not reach TYS and TRI until generally after 08Z, but carried a
PROB30 for isolated showers before then. Cigs and vis will stay
mostly VFR at TYS until the second half of the night when
conditions will fall to MVFR and occasional IFR, but TRI will have
mostly VFR conditions through the TAF period.

RG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             41  53  36  45  31 /  90  80  10   0   0
Knoxville McGhee Tyson Airport, TN  40  54  37  43  32 /  90  90  30  10   0
Oak Ridge, TN                       39  52  36  44  32 /  90  90  20  10   0
Tri Cities Airport, TN              39  53  35  41  30 /  70 100  40  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning from 7 PM this evening to 4 PM EST Friday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Wind Advisory from midnight tonight to 4 PM EST Friday for
     Russell-Washington-Wise.

&&
Hazardous weather outlook, Jan 23, 3:47 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EST Thu Jan 23 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
347 AM EST Thu Jan 23 2020 /247 AM CST Thu Jan 23 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

High winds are expected across some of the higher elevations and
foothills of the East Tennessee mountains tonight. A high wind
warning has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The strong winds over some of the higher elevations and foothills
of the East Tennessee mountains will continue into Friday before
diminishing during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.